It has been 8 years since I wrote my first blog for MIA, called “Playing the Odds.” I wrote then that if I thought that I could successfully take people off of SSRI antidepressants, that I would have capitalized on it and opened a string of withdrawal clinics. My seeming pessimism was commented upon by MIA readers, and I took the criticism to heart, and renewed my efforts.
People who are on medications often need to change psychiatrists because of change of insurance, relocation, or provider loss. Each time I saw a new person who was asymptomatic on a maintenance dose of a SSRI or SNRI I offered them the option of stopping their medication. Almost everyone who felt well wanted to stop their antidepressant.
I found that people who had a difficult time tapering early on were unlikely to be able to eventually completely stop. If an initial 5% dosage cut results in a lot of withdrawal symptoms, then it wasn’t worth it to struggle because, more often than not, withdrawal would become intolerably uncomfortable before stopping completely. In these people it is best to settle for harm reduction by just lowering the dose within a range of what is comfortable.
When considering how to cut the dose down and various tapering strategies, there is no one right way. The best SSRI tapering information is found on the Surviving Antidepressants web site. This has been a reference source for me.
There is a lot that is unexplained about the tapering experience. It isn’t consistent. One person who had been on a SSRI for three years failed a slow tapering due to intolerable withdrawal symptoms. An actor, a year later he went into production where he was busy 17 hours a day. He had forgotten to take his medication with him and didn’t realize he had done so until two weeks later! He was completely asymptomatic, and still asymptomatic six months later. I have also found that people who are unable to stop with a tapering protocol the first time were sometimes able to stop at a later date using the same protocol. It is hard to reconcile this with theoretical, receptor-based explanations of withdrawal.
The speed of tapering does not seem to be related to long term outcome. Slower tapering is generally more comfortable on the way down than faster tapering and facilitates stopping completely with a minimum of discomfort. However, success or failure after stopping completely mostly relates to whether tardive akathisia occurs.
Around three to six months after the last dose of antidepressant, akathisia emerges suddenly, often as an overreaction to something seemingly minor. It is an intensely anxious, agitated, and gloomy state, so uncomfortable that it is often disabling. People take comfort in considering the possibility of suicide if they don’t get better. Because of this possibility, tapering should not be undertaken lightly.
The duration of total use of all current and past SSRIs is related to long term outcome. In my clinical practice tardive akathisia seems to be fairly common in people who taper to cessation after 10 years or more of cumulative use.
Once tardive akathisia develops, there are basically three options: wait it out, reinstate the antidepressant, or use benzodiazepines for symptom reduction. Although reinstatement sometimes makes withdrawal akathisia worse, this is very infrequent. With reinstatement most people return to their baseline. I always reinstate the same drug that was withdrawn. Sometimes reinstatement results in rapid return to baseline and sometimes the return to baseline can take several months. On more than one occasion reinstatement required a higher dose than the person was taking before. Waiting out severe symptoms is inadvisable as it can take months or years to get back to baseline, and the discomfort can be extreme. Benzodiazepines can give a high level of symptomatic relief and can be used intermittently to avoid dependency, or, in more serious situations, they can be taken regularly.
People generally find that symptoms are also helped by regular exercise, good diet, and some sort of spiritual belief system. Recovery is not linear, and while the trend may be towards improvement, setbacks are expected. During a setback people often worry that they have lost all of their gains and will never get better. This is not the case.
It is particularly troubling that antidepressant withdrawal related tardive akathisia is still not recognized by medicine. People know that the tardive akathisia experience is not relapse, and is not like anything they have ever experienced. Most psychiatrists end up labeling the tardive akathisia as a form of bipolar disorder or agitated depression and want to throw a bunch of new meds at it. However, I have also found that there are thoughtful providers who welcome additional information on this subject and will work with an informed person’s information.
Not only do people suffer from the akathisia, but they also suffer because they are misunderstood by the medical profession. After the doctor diagnoses a new disorder and prescribes medications, the family will see reluctance to take any new medications as sabotaging treatment and will strongly encourage more medications. This puts the person at odds with their family as well. The experience, in addition to being intensely uncomfortable, can also end up being one of marked emotional isolation. Even if a physician is unable to help a problem medically, kindness and understanding and having someone to act as an educated guide through tardive akathisia is important.
There is no way to predict who is going to develop tardive akathisia. It does not result, as most people think, from tapering too fast. It happens even with very slow tapering. I do not think that anyone who has not already experienced akathisia can realistically be prepared for this possibility through informed consent; it is simply too uncomfortable to be fully imagined in advance. In a conversation with a surgeon, we discussed that if there was an operation, performed on asymptomatic people, that would be health promoting but resulted in severe and possibly long-lasting discomfort in an unknown percentage of patients, it would not be ethical to perform such a procedure. There is an analogy here to medical supervision of SSRI tapering.
The most common question I am asked by people with tardive akathisia is whether they are going to get better. In my personal experience, everyone has gotten better over time. The duration is unpredictable, and it can take weeks, months, or even years to recover without reinstatement.
It is gratifying to see that the issue of stopping psychiatric medications has been given increasing attention in professional circles. To date, I have not seen studies on withdrawal look at the person’s condition over the year after stopping antidepressants. Moving forward, studies on how to best taper and stop antidepressants need to also follow up on patients for at least a year after the last dosage to get a full picture.
So, still no string of lucrative SSRI withdrawal clinics for me. I no longer think that the barrier to this is my pessimism so much as the reality that the long-term consequences of SSRI tapering are unpredictable and can be severe. While tapering can be uneventful, no doctor can guarantee a safe and successful withdrawal at this time.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.